Post-its from Practice:
Dangerous dependency from over the counter (Mar 2007)
Jack returned to see us a few weeks ago complaining of severe abdominal pain. He had previously had a heroin problem, but after detoxification with us and 6 months rehabilitation in 2001 he had been drug free until about 7 months ago when he had started to take Nurofen Plus™ bought over the counter because he felt depressed. He had started taking about 4-6/day but it had rapidly increased to between 60 and 70 tablets/day. He felt some effects from the drug but was unable to reduce and realised he was dependent. On examination he was acutely tender over his abdomen and his blood test revealed severe anaemia, from bleeding from his stomach.
Nurofen Plus is a compound analgesic available over the counter containing 200mg ibuprofen and 12.8mg codeine per tablet. Jack was the third person in as many months who had presented to us with Nurofen Plus addiction. All 3 patients had histories of opioid dependence, had been drug free for several years and presented with physical effects from taking the ibuprofen, the element of the drug not wanted. The first woman also had had gastritis, but no stomach bleeding and had been taking about 10 tablets/day, whilst the second woman had a severe allergic rash and had been taking 12 tablets/day. All had suffered severe withdrawal symptoms from the codeine, the wanted element, when they had tried to reduce. Jack was taking a staggering 12000mg or 12grams of ibuprofen in order to obtain 768mg of codeine.
Codeine phosphate, a weak opioid drug, is only available on prescription but has been available over-the-counter in combination with aspirin and paracetamol containing up to 8mg codeine per tablet and up to 12.8mg when in combination with ibuprofen. An extensive literature search found no research into addiction to over the counter drug dependence in the UK. A Google search, however, revealed numerous websites and media articles documenting cases of addiction and offering support to those people trying to withdraw from these drugs.
Websites such as over-count.org.uk and codeinefree.me.uk tell many personal stories, often remarkably similar to Jack's and usually starting with appropriate use of analgesia for pain such as back injury or menstrual cramps. Over-count reports that 34% of people regularly taking high doses of Nurofen Plus have suffered from pancreatitis, and that many require additional medication, such as ranitidine, to treat dyspeptic symptoms. They also report the most commonly reported addiction to be to Solpadeine (500mg paracetamol and 8mg codeine) and suggest that more than 4,000 people registered on their website currently have this problem.
Our first two patients have become drug free, one using a reducing dose of codeine phosphate, one lofexidine and both using weekly CBT. Jack is doing well and is reducing using dihydrocodeine, has had no further stomach bleeds and is going to NA meetings daily.
The extent of dependence on non-prescription drugs has been estimated to affect more than 30,000 people in the UK. Addiction to codeine included in painkillers has been recognised for many years but anecdotal reports suggest it is increasing - this would clearly seem like an area needing research to assess and monitor the extent of the problem.